Bring An Equalizer to the Fight. Choose a Firm That Was Created to Advocate for Victims.

FDA Issues Warning About Heart Problems Linked to Common Antibiotic

The U.S. Food and Drug Administration recently issued a public warning about the safety of azithromycin (Zithromax or Zmax). The popular antibiotic can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.

According to the FDA, patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias. The FDA has updated warning labels on the drug to reflect these new risks.

The new FDA drug warning is largely based on a New England Journal of Medicine study that compared the risks of cardiovascular death in patients treated with the antibacterial drugs azithromycin, amoxicillin, ciprofloxacin (Cipro), and levofloxacin (Levaquin), or no antibacterial drug. Researchers found an increase in cardiovascular deaths, and in the risk of death from any cause, in persons treated with a 5-day course of azithromycin (Zithromax) compared to persons treated with amoxicillin, ciprofloxacin, or no drug.

The FDA is cautioning health care professionals to consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events. Patients are also encouraged to discuss any questions or concerns about azithromycin or other antibacterial drugs with their health care professional.